Missouri, 2001

Flood and Hail in Missouri, August 22 to 23, 2001

August 22 to 23, 2001 · NWS DVN · 4 events in 2 counties and zones

Event summary of 08/22/01Scattered strong thunderstorms developed during the evening hours of August 22 along an east-west boundary located from Northeast Missouri through West-central Illinois. The combination of the front, moderately high CAPEs, vertical wind shear, and a vort-max moving through Eastern Iowa allowed severe thunderstorms to develop along the boundary.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Event summary of 08/22/01Scattered strong thunderstorms developed during the evening hours of August 22 along an east-west boundary located from Northeast Missouri through West-central Illinois. The combination of the front, moderately high CAPEs, vertical wind shear, and a vort-max moving through Eastern Iowa allowed severe thunderstorms to develop along the boundary. Several small bow echo features moved along the front during the evening hours and produced wind damage and severe hail in Clark and Scotland counties in Missouri. Convergence along the boundary, along with persistent upward motion provided by the vort-max, allowed thunderstorms to train along the stationary boundary into the early morning hours of August 23. Excessive rainfall fell during this period, and produced street flooding in Clark county Missouri. Trained storm spotters reported 1.45 inches of rain in 45 minutes in central Clark county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 22, 1:40 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 22, 1:40 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
240 PM CDT WED AUG 22 2001

.OVERVIEW...ANALYSIS SHOWS WEAK BOUNDARY MOVING SLOWLY SOUTHEAST FROM
CENTRAL ILLINOIS TO WEAK LOW NEAR KALO...BACK TO KSUX AND SOUTHWEST
TO KGCK.  SATELLITE...RADARS SHOW BROKEN AREA OF DEVELOPING SHOWERS AND
STORMS ALONG BOUNDARY...ESPECIALLY NEAR WEAK LOW.  LATEST SURFACE
ANALYSIS SUGGEST FAVORABLE CONDITIONS FOR FURTHER DEVELOPMENT AS
CONVECTIVE TEMPERATURES NOW REACHED...SURFACE CAPES UP TO 3000 J/KG
AHEAD OF AREA OF PRECITATION.  SPC AGREES WITH POTENTIAL AS SEVERE WATCH
JUST ISSUED FOR EASTERN 2/3 OR AREA TIL 8 PM. UPPER AIR AND PROFILERS
SUPPORT VORT MAX EASTERN NEBRASKA HELPING TO KICK PRECIPITATION FOR MUCH
OF CENTRAL IOWA.

...POPS TONIGHT WITH HEAVY RAIN POTENTIAL AND THEN CLEARING WITH
ANOTHER TIMING OF MORE POPS DAY 2/3 MAIN ISSUES...

.DIAGNOSIS AND DAY 1...ETA AGAIN INITIALIZED VERY POORLY WITH UPPER VORT
MAX AND WORSE ON SURFACE BOUNDARIES AND PRECIPITATION...AVN VERIFIES
OVERALL THE BEST WITH NGM CLOSE SECOND.  THIS SUPPORTS TYPICAL LATE
SUMMER CONVECTION EVENT WITH ISOLATED SEVERE AND ALSO POTENTIAL HEAVY
RAINS WITH PRECIPITABLE WATER OF 1.5 TO 2.0.  GO LIKELY SHOWERS AND
STORMS TO END WEST TO EAST MAINLY BY EARLY OVERNIGHT HOURS WITH NORMAL
WORDING FOR HEAVY RAINS AND SOME SEVERE POTENTIAL EARLY. SOME POST
PRECIP CLOUDS TO CLEAR BY MID DAY THURSDAY WITH WEAK SURFACE GREAT LAKES
HIGH. TEMPS WILL TAKE A GENERAL  BLEND OF FWC/MAV BUT TAKE HIGH SIDE
TOMORROW WITH CLEARING AND MARGINALLY LOWER HUMIDITIES TO SUPPORT MAX
HEATING OF BL TEMPS.

.DAY 2...LOTS OF MODEL VARIANCE WITH DEVELOPING WAVE TO SOUTHWEST AND
WILL TAKE AVN SOLUTION WITH SOME INPUTS FROM ETA/UKMET.  THUS...
INCREASING CLOUDS WITH CHANCE OF RAIN SOUTHWEST SECTIONS LATE AND CHANCE
OF SHOWERS AND SOME STORMS ALL AREAS FRIDAY NIGHT WITH TIMING
UNCERTAINTY REASON NOT TO GOING WITH LIKELY AND HOPEFULLY BETTER IDEA
NEXT 12-24 HOURS.  TEMPS...SLIGHTLY ABOVE MAV/FWC OVERALL DUE TO TIMING
OF CLOUDS AND AMOUNT OF DAYTIME SURFACE HEATING.

.EXTENDED (SAT - WED)...LOTS OF MODEL VARIANCE ON TIMING OF CLOSED UTAH
CIRCULATION MOVING ACROSS TO SUPPORT CHANCE POPS FOR NOW SATURDAY AND
WILL TREND TOWARD UKMET VS VERY SLOW AVN WHICH APPEARS UNREASONABLE ON
CLOSED LOW OVER AREA TIL MONDAY. THUS WILL ADJUST MEX/MAV GUIDANCE DAY 3
AND FOR FOLLOWING DAYS WILL TAKE OUT POPS TIL LATE TUE/WED WHEN NEXT
SYSTEM APPROACHES.

.DVN...
IA...SEVERE THUNDERSTORM WATCH TIL 8 PM COUNTIES ALONG HIGHWAY 61.
IL...SEVERE THUNDERSTORM WATCH TIL 8 PM.
MO...NONE.

NICHOLS

In the hours before

Special weather statement, Aug 22, 1:30 PM CST, 3 hours 30 minutes before
IAZ042-054-066>068-078-089-099-ILZ001-002-007-009-015>018-024>026-
034-035-230100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CDT WED AUG 22 2001

...SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWEST
ILLINOIS...AND EXTREME EASTERN IOWA UNTIL 8 PM THIS EVENING...

SEVERE THUNDERSTORM WATCH NUMBER 684 HAS BEEN ISSUED FOR NORTHWEST
ILLINOIS...AND FAR EASTERN IOWA UNTIL 8 PM THIS WEDNESDAY EVENING.

THIS INCLUDES THE FOLLOWING COUNTIES IN NORTHWEST AND WEST CENTRAL
ILLINOIS...JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...ROCK
ISLAND...MERCER...HENRY...BUREAU...PUTNAM...HENDERSON...WARREN
...HANCOCK...AND MCDONOUGH COUNTIES.

IN FAR EAST IOWA THE WATCH INCLUDES...DUBUQUE...JACKSON...CLINTON...
SCOTT...MUSCATINE...LOUISA...DES MOINES...AND LEE.

SHOWERS AND THUNDERSTORMS PUSHING OUT OF CENTRAL IOWA ARE EXPECTED
TO INTENSIFY AS THEY ENCOUNTER MORE UNSTABLE AIR OVER FAR EAST IOWA
...AND NORTHERN AND CENTRAL ILLINOIS. ALSO...AN UPPER LEVEL
DISTURBANCE PUSHING TOWARD THE AREA FROM EAST NEBRASKA MAY ALSO
HELP TO GENERATE NEW THUNDERSTORMS DIRECTLY OVER THE AREA LATE THIS
AFTERNOON AND EVENING. VERTICAL WIND PROFILES SUGGEST THAT THE MAIN
SEVERE WEATHER THREAT WILL BE FROM DAMAGING THUNDERSTORM WINDS UP TO
65 MPH. A FEW STRONG STORMS MAY ALSO BE ABLE TO GENERATE HAIL UP TO
AN INCH IN DIAMETER...BUT THE WARM ATMOSPHERIC COLUMN WILL CAUSE
CONSIDERABLE MELTING TO ANY HAIL STONE THAT APPROACHES THE SURFACE.
THUS THE WARM AIR ABOVE THE AREA WILL TEND TO LIMIT THE HAIL
POTENTIAL OF THIS AFTERNOON AND EVENING THUNDERSTORMS.

JDH
Local storm report, Aug 22, 4:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
546 PM CDT WED AUG 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0542 PM    3 E CARTHAGE              IL   40-50 MPH TSTM GUST
08/22/01   HANCOCK                        REPORTED BY STORM
                                          SPOTTER.

0544 PM    CARTHAGE                  IL   .5 INCH HAIL
08/22/01   HANCOCK                        REPORTED BY STORM
                                          SPOTTER.

ERVIN

The radar

The Quad Cities radar (KDVN), 184 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail, 1 heavy rain, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Scotland

When
August 22, 5:00 PM CST
Where
Scotland County, Gorin
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.367, -92.033

Law enforcement reported trees blown down

Hail, Clark

When
August 22, 5:35 PM CST
Where
Clark County, 1 mi S of Antioch
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.317, -91.700

A trained spotter reported 0.75 inch hail

Heavy Rain, Clark

When
August 22, 8:45 PM CST to 9:30 PM CST
Where
Clark County, 8 mi N of Luray
Measured
2.3
Reported by
TRAINED SPOTTER
Coordinates
40.410, -91.738 (the zone’s center; the record gives no point)

A trained spotter repored 2.30 inches of rain

Flood, Clark

When
August 23, 12:30 AM CST
Where
Clark County, Antioch
Reported by
LAW ENFORCEMENT
Coordinates
40.410, -91.738 (the zone’s center; the record gives no point)

Law enforcement reported water over gravel road in southern Clark county

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265998, 5265999, 5266079, 5266080.